Skip to main content

A general formalism for logarithmic structures


We extend the formalism of “log spaces” of Gillam and Molcho (Log differentiable spaces and manifolds with corners. arXiv:1507.06752, 2015) to topoi equipped with a sheaf of monoids, and discuss Deligne–Faltings structures and root stacks in this context.

This is a preview of subscription content, access via your institution.


  1. Abramovich, D., Chen, Q.: Stable logarithmic maps to Deligne–Faltings pairs II. Asian J. Math. 18(3), 465–488 (2014)

    Article  MathSciNet  Google Scholar 

  2. Abramovich, D., Chen, Q., Gillam, D., Huang, Y., Olsson, M., Satriano, M., Sun, S.: Logarithmic geometry and moduli. In: Farkas, G., Morrison, H. (eds.) Handbook of Moduli. International Press, Vienna (2013)

    MATH  Google Scholar 

  3. Borne, N., Vistoli, A.: Parabolic sheaves on logarithmic schemes. Adv. Math. 231(3–4), 1327–1363 (2012)

    Article  MathSciNet  Google Scholar 

  4. Chen, Q.: Stable logarithmic maps to Deligne–Faltings pairs I. Ann. Math. (2) 180(2), 455–521 (2014)

    Article  MathSciNet  Google Scholar 

  5. Carchedi, D., Scherotzke, S., Sibilla, N., Talpo, M.: Kato–Nakayama spaces, infinite root stacks, and the profinite homotopy type of log schemes. Geom. Topol. 21(5), 3093–3158 (2017)

    Article  MathSciNet  Google Scholar 

  6. Gillam, W.D., Molcho, S.: Log differentiable spaces and manifolds with corners. Preprint arXiv:1507.06752 (2015)

  7. Gillam, W.D., Molcho, S.: A theory of stacky fans. Preprint arXiv:1512.07586 (2015)

  8. Gabber, O., Ramero, L.: Foundations for almost ring theory. arXiv:math/0409584 (2016)

  9. Gross, M., Siebert, B.: Mirror symmetry via logarithmic degeneration data I. J. Differ. Geom. 72(2), 169–338 (2006)

    Article  MathSciNet  Google Scholar 

  10. Gross, M., Siebert, B.: Mirror symmetry via logarithmic degeneration data II. J. Algebraic Geom. 19(4), 679–780 (2010)

    Article  MathSciNet  Google Scholar 

  11. Gross, M., Siebert, B.: From real affine geometry to complex geometry. Ann. Math. (2) 174(3), 1301–1428 (2011)

    Article  MathSciNet  Google Scholar 

  12. Gross, M., Siebert, B.: Logarithmic Gromov–Witten invariants. J. Am. Math. Soc. 26(2), 451–510 (2013)

    Article  MathSciNet  Google Scholar 

  13. Kato, K.: Logarithmic Structures of Fontaine–Illusie, Algebraic Analysis, Geometry, and Number Theory (Baltimore, MD, 1988), pp. 191–224. Johns Hopkins University Press, Baltimore (1989)

    Google Scholar 

  14. Kato, F.: Log smooth deformation and moduli of log smooth curves. Int. J. Math. 11(2), 215–232 (2000)

    Article  MathSciNet  Google Scholar 

  15. Kato, K., Nakayama, C.: Log Betti cohomology, log étale cohomology, and log de Rham cohomology of log schemes over \({ C}\). Kodai Math. J. 22(2), 161–186 (1999)

    Article  MathSciNet  Google Scholar 

  16. Olsson, M.C.: Logarithmic geometry and algebraic stacks. Ann. Sci. École Norm. Sup. (4) 36(5), 747–791 (2003)

    Article  MathSciNet  Google Scholar 

  17. Olsson, M.C.: Semistable degenerations and period spaces for polarized \(K3\) surfaces. Duke Math. J. 125(1), 121–203 (2004)

    Article  MathSciNet  Google Scholar 

  18. Olsson, M.: Logarithmic interpretation of the main component in toric Hilbert schemes. In: Curves and Abelian Varieties, volume 465 of Contemp. Math., pp 231–252. American Mathematical Society, Providence, RI (2008)

  19. Olsson, M.C.: Compactifying moduli spaces for abelian varieties. Lecture Notes in Mathematics, vol. 1958. Springer, Berlin (2008)

    Book  Google Scholar 

  20. Rédei, L.: The Theory of Finitely Generated Commutative Semigroups: International Series of Monographs on Pure and Applied Mathematics, 82nd edn. Elsevier, New York (2014)

    Google Scholar 

  21. Talpo, M., Vistoli, A.: Infinite Root Stacks and Quasi-Coherent Sheaves on Logarithmic Schemes. Preprint arXiv:1410.1164 (2014)

  22. Talpo, M., Vistoli, A.: The Kato–Nakayama space as a transcendental root stack. arXiv:1611.04041, pulished online in International Mathematics Research Notices (2017)

    Article  MathSciNet  Google Scholar 

Download references


We are grateful to the referee for useful comments.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Mattia Talpo.

Ethics declarations

Conflict of interest statement

On behalf of all authors, the corresponding author states that there is no conflict of interest.

Additional information

Partially supported by research funds from the Scuola Normale Superiore.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Talpo, M., Vistoli, A. A general formalism for logarithmic structures. Boll Unione Mat Ital 11, 489–502 (2018).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Logarithmic Structure
  • Root Stack
  • Molcho
  • Monoid Object
  • Ringed Topos